Severe Acquired Hypokalemic Paralysis in a Bodybuilder After Self-medication With Triamterene/Hydrochlorothiazide / Nikolaus Pfisterer, Josef Finsterer. - (Clinical Journal of Sport Medicine (2019) 18 November).
- PMID: 31770156.
- DOI: 10.1097/JSM.0000000000000763
Severe hypokalemia with severe neurological impairment and electrocardiogram (ECG) abnormalities due to the misuse of triamterene/hydrochlorothiazide (HCTZ) in a bodybuilder has not yet been reported.
A 22-year-old bodybuilder developed acute generalized muscle cramps, sensory disturbance of the distal lower and upper limbs, quadriparesis, and urinary retention. These abnormalities were attributed to severe hypokalemia of 1.8 mmol/L (normal range 3.4-4.5 mmol/L) due to misuse of triamterene/HCTZ together with fluid restriction. He was cardiologically asymptomatic, but ECG revealed a corrected QT (QTc) interval of 625 ms. On intravenous application of fluids along with intravenous and oral substitution of potassium, his condition rapidly improved, such that the sensory disturbances, quadriparesis, and bladder dysfunction completely resolved within 2 days after admission.
Self-medication with diuretics along with fluid restriction may result in severe hypokalemia, paralysis, and ECG abnormalities. Those responsible for the management of bodybuilding studios and competitions must be aware of the potential severe health threats caused by self-medication with diuretics and anabolic steroids. Although triamterene is potassium-sparing, it may enhance the potassium-lowering effect of HCTZ.